Alert archive / Florida / Special Marine Warnings in 2009
Special Marine Warning 430, NWS Key West, FL
NWS Key West, FL issued this special marine warning at Dec 18, 2009, 2:16 AM EST. It was in force for 59 min. No storm report in the archive falls inside the area while it was in force.
The area
The outline as issued.
The facts
- Issued
- Dec 18, 2009, 2:16 AM EST (07:16 UTC)
- Expired
- Dec 18, 2009, 3:15 AM EST
- In force
- 59 min
- Issued by
- NWS Key West, FL
- Area
- Storm-based polygon
The radar
The Key West radar (KBYX), 76 km from the middle of the area, began a volume at 07:16 UTC, the scan nearest the moment this went out.
Open the radar archive at this moment
The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.
The nearest sounding before it
Key West, FL (KEYW), launched 00:00Z, 7.3 hours before the alert went out and 76 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.
- Mixed-layer CAPE
- 971 J/kg
- Mixed-layer CIN
- -1 J/kg
- Mixed-layer LCL
- 844 m above ground
- 0-6 km bulk shear
- 24 kt
- 0-1 km storm-relative helicity
- 22 m²/s²
- 0-3 km storm-relative helicity
- 81 m²/s²
- Significant tornado parameter
- 0.1
- Supercell composite
- 0.5
The text
As transmitted, in the capitals the NWS used until 2016.
000
WHUS52 KKEY 180716
SMWKEY
GMZ032-033-054-074-075-180815-
/O.NEW.KKEY.MA.W.0430.091218T0716Z-091218T0815Z/
BULLETIN - IMMEDIATE BROADCAST REQUESTED
SPECIAL MARINE WARNING
NATIONAL WEATHER SERVICE KEY WEST FL
216 AM EST FRI DEC 18 2009
THE NATIONAL WEATHER SERVICE IN KEY WEST HAS ISSUED A
* SPECIAL MARINE WARNING FOR...
WATERS FROM KEY WEST TO 20 NM WEST OF DRY TORTUGAS OUT NORTH 20 NM
AND SOUTH 60 NM...
WATERS FROM THE WEST END OF THE 7 MILE BRIDGE TO KEY WEST OUT 20 TO
60 NM...
COASTAL WATERS FROM THE WEST END OF THE 7 MILE BRIDGE TO KEY WEST
OUT 20 NM...
WATERS FROM EAST CAPE SABLE TO CHOKOLOSKEE OUT 20 TO 60 NM...
GULF SIDE OF THE LOWER KEYS OUT 20 NM...
* UNTIL 315 AM EST
* AT 213 AM EST...NATIONAL WEATHER SERVICE METEOROLOGISTS DETECTED A
LINE OF THUNDERSTORMS...PRODUCING STRONG WINDS OVER 35 KNOTS FROM
16 NAUTICAL MILES NORTH OF DRY TORTUGAS TO KEY WEST...MOVING NORTH
AT 15 KNOTS.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
MARINERS CAN EXPECT GUSTY WINDS IN EXCESS OF 35 KNOTS...ROUGH
SEAS...DANGEROUS LIGHTNING...AND POOR VISIBILITY IN HEAVY RAIN.
BOATERS SHOULD SEEK SAFE HARBOR IMMEDIATELY...UNTIL THREATENING
WEATHER HAS PASSED.
YOU MAY REPORT SEVERE MARINE WEATHER TO THE NATIONAL WEATHER SERVICE
DIRECTLY AT 3 0 5...2 9 5...1 3 1 6...EXTENSION 3.
&&
LAT...LON 2497 8280 2492 8228 2508 8234 2500 8184
2478 8189 2419 8163 2446 8304 2495 8311
TIME...MOT...LOC 0715Z 188DEG 17KT 2493 8299 2454 8181
$$
BWC1 follow-up statement
000
FZUS72 KKEY 180747
MWSKEY
MARINE WEATHER STATEMENT
NATIONAL WEATHER SERVICE KEY WEST FL
247 AM EST FRI DEC 18 2009
GMZ054-074-180756-
/O.CAN.KKEY.MA.W.0430.000000T0000Z-091218T0815Z/
247 AM EST FRI DEC 18 2009
...SPECIAL MARINE WARNING CANCELED...
THE AFFECTED AREAS WERE...
WATERS FROM THE WEST END OF THE 7 MILE BRIDGE TO KEY WEST OUT 20 TO
60 NM...
COASTAL WATERS FROM THE WEST END OF THE 7 MILE BRIDGE TO KEY WEST OUT
20 NM...
LAT...LON 2460 8182 2470 8265 2482 8269 2495 8255
2492 8228 2508 8234 2500 8184 2478 8189
TIME...MOT...LOC 0746Z 188DEG 17KT 2507 8297 2468 8179
$$
GMZ032-033-075-180815-
/O.CON.KKEY.MA.W.0430.000000T0000Z-091218T0815Z/
247 AM EST FRI DEC 18 2009
...A SPECIAL MARINE WARNING REMAINS IN EFFECT UNTIL 315 AM EST...
FOR THE FOLLOWING AREAS...
WATERS FROM KEY WEST TO 20 NM WEST OF DRY TORTUGAS OUT NORTH 20 NM
AND SOUTH 60 NM...
WATERS FROM EAST CAPE SABLE TO CHOKOLOSKEE OUT 20 TO 60 NM...
GULF SIDE OF THE LOWER KEYS OUT 20 NM...
AT 245 AM EST...NATIONAL WEATHER SERVICE METEOROLOGISTS DETECTED A
LINE OF THUNDERSTORMS...PRODUCING STRONG WINDS OVER 35 KNOTS FROM 24
NAUTICAL MILES NORTH OF DRY TORTUGAS TO SNIPE POINT...MOVING NORTH AT
15 KNOTS.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
MARINERS CAN EXPECT GUSTY WINDS IN EXCESS OF 35 KNOTS...ROUGH SEAS...
DANGEROUS LIGHTNING...AND POOR VISIBILITY IN HEAVY RAIN. BOATERS
SHOULD SEEK SAFE HARBOR IMMEDIATELY...UNTIL THREATENING WEATHER HAS
PASSED.
YOU MAY REPORT SEVERE MARINE WEATHER DIRECTLY TO THE NATIONAL WEATHER
SERVICE BY CALLING 3 0 5...2 9 5...1 3 1 6...EXTENSION 3.
&&
LAT...LON 2460 8182 2470 8265 2482 8269 2495 8255
2492 8228 2508 8234 2500 8184 2478 8189
TIME...MOT...LOC 0746Z 188DEG 17KT 2507 8297 2468 8179
$$
BWCWhat forecasters said that day
The local office's own words before this special marine warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Key West, FL wrote its last area forecast discussion before this special marine warning went out at Dec 17, 10:30 PM EST, 3 hours 46 minutes earlier.
Area forecast discussion, Dec 17, 10:30 PM EST, 3 hours 46 minutes before
AREA FORECAST DISCUSSION FOR THE FLORIDA KEYS NATIONAL WEATHER SERVICE KEY WEST FL 1030 PM EST THU DEC 17 2009 .DISCUSSION... CURRENTLY - THE FLORIDA KEYS ARE LOCATED IN AN AREA OF TIGHTENING SURFACE PRESSURE GRADIENT BETWEEN A STRONG HIGH PRESSURE SYSTEM OVER THE NORTHWEST ATLANTIC AND THE ATLANTIC COAST STATES...AND A DEEPENING LOW PRESSURE SYSTEM IN THE CENTRAL GULF OF MEXICO. WINDS HAVE BEEN GRADUALLY INCREASING THIS EVENING ACROSS THE KEYS...AND ARE NOW 10 TO 15 MPH OUT OF THE EAST. DRIER AIR ASSOCIATED WITH THE LOW TO MID TROPOSPHERIC RIDGE REMAINS ACROSS THE KEYS...AND IS HELPING TO LIMIT SHOWER ACTIVITY NEAR THE KEYS. SHOWER ACTIVITY HAS BEEN LIMITED TO A BROKEN LINE OF SHOWERS OVER THE WESTERN OUTER STRAITS...AND A FEW WEAKER SHOWERS NEAR THE MIDDLE AND UPPER KEYS. THE MODERATE EAST BREEZES HAS SLOWED OVERNIGHT COOLING...AND TEMPERATURE REMAIN IN THE UPPER 70S...WITH DEW POINT TEMPERATURES IN THE LOWER 70S. SHORT TERM UPDATE (OVERNIGHT) - THE FORECAST REASONING HAS NOT CHANGED. A SHARP SHORTWAVE TROUGH IN THE SUBTROPICAL JET...ALONG WITH SOME PHASING WITH A MID LATITUDE TROUGH IN THE GREAT PLAINS...IS RESPONSIBLE FOR CYCLOGENESIS IN THE CENTRAL GULF OF MEXICO. THIS LOW IS EXPECTED TO MOVE RAPIDLY EAST NORTHEASTWARD OVER THE NEXT COUPLE OF DAYS...EXITING INTO THE ATLANTIC FRIDAY NIGHT. THIS WILL RESULT IN A FAST EVOLUTION IN KEYS WEATHER. WINDS ARE EXPECTED TO INCREASE TONIGHT...BECOMING BREEZY...AND GRADUALLY TURN MORE SOUTHEASTERLY IN ADVANCE OF THE APPROACHING LOW. IN ADDITION...SHOWER AND THUNDERSTORM ACTIVITY WILL SLOWLY INCREASE AS THE GULF LOW APPROACHES THE FLORIDA PENINSULA...SHIFTING EASTWARD THE LOW TO MID TROPOSPHERIC RIDGE. PRECIPITABLE WATER WILL INCREASE SUBSTANTIALLY...AND THE KEYS WILL BE IN AN ORGANIZED VEERING FLOW BY FRIDAY MORNING. THIS WILL BE CONDUCIVE FOR THE DEVELOPMENT OF STRONG SHOWERS AND THUNDERSTORMS...AND POSSIBLY A STRONG SQUALL LINE AHEAD OF AN ASSOCIATED COLD FRONT. && .MARINE... A CAUTION IS IN EFFECT FOR ALL KEYS WATERS DUE TO INCREASING EAST TO SOUTHEAST BREEZES. A SMALL CRAFT ADVISORY WILL LIKELY BE REQUIRED ON FRIDAY DUE TO THE PASSAGE OF A DEEPENING LOW PRESSURE SYSTEM PASSING NORTH OF OUR AREA TOMORROW. WINDS ARE EXPECTED TO GRADUALLY VEER AROUND TO SOUTH THEN SOUTHWEST...AND INCREASE TO ABOVE ADVISORY THRESHOLD BY FRIDAY. SHOWER AND THUNDERSTORM ACTIVITY WILL INCREASE THROUGH THE NEXT 12 TO 24 HOURS...AND SOME OF THIS ACTIVITY MAY BE STRONG...AND MARINERS CAN EXPECT PERIODS OF SQUALLY WEATHER. AS THE LOW MIGRATES ACROSS FLORIDA AND INTO THE ATLANTIC...A COLD FRONT WILL DRIVE THROUGH THE KEYS BRINGING FRESH TO STRONG NORTHWEST BREEZES. MARINERS SHOULD STAY ABREAST OF THE EVOLUTION OF THIS WEATHER EVENT. THE ONGOING FORECAST IS ON TRACK...AND WILL ONLY MODIFY ATLANTIC TRANSITIONAL WORDING. && .AVIATION... VFR CONDITIONS WILL PREVAIL AT EYW AND MTH TONIGHT. ISOLATED SHOWERS WILL INCREASE IN AERIAL COVERAGE LATE TONIGHT AND THUNDERSTORMS WILL DEVELOP. THESE SHOWERS AND THUNDERSTORMS SHOULD REMAIN OUTSIDE OF 10 NM AWAY FROM THE ISLAND TERMINALS UNTIL ABOUT 12Z FRIDAY MORNING. SHOWERS AND THUNDERSTORMS WILL BECOME WIDESPREAD BY FRIDAY AFTERNOON. IFR CONDITIONS ARE POSSIBLE FROM LATE FRIDAY MORNING THROUGH FRIDAY AFTERNOON. CONVECTIVE SIGMETS WILL LIKELY BE REQUIRED FRIDAY. IN ADDITION...MODERATE LOW LEVEL TURBULENCE IS LIKELY LATE TONIGHT THROUGH AT LEAST FRIDAY MORNING. && .CLIMATE... ON THIS DATE IN KEYS WEATHER HISTORY...IN 1961...THE LOW TEMPERATURE IN KEY WEST WAS 76 DEGREES. THIS SET THE DAILY RECORD FOR WARMEST LOW TEMPERATURE MEASURED IN KEY WEST ON DECEMBER 17TH...A RECORD WHICH STILL STANDS 48 YEARS LATER. && .KEY WATCHES/WARNINGS/ADVISORIES... FL...NONE. GM...NONE. && 11/BS VISIT US ON THE WEB AT WWW.WEATHER.GOV/KEYWEST
Hazardous weather outlook, Dec 17, 6:20 AM EST, 19 hours 56 minutes before
HAZARDOUS WEATHER OUTLOOK NATIONAL WEATHER SERVICE KEY WEST FL 620 AM EST THU DEC 17 2009 FLZ076>078-GMZ031>033-052>054-072>075-181100- MONROE UPPER KEYS-MONROE MIDDLE KEYS-MONROE LOWER KEYS- FLORIDA BAY-GULF SIDE OF THE LOWER KEYS OUT 20 NM- GULF WATERS FROM EAST CAPE SABLE TO CHOKOLOSKEE 20 TO 60 NM OUT- OCEAN REEF TO CRAIG KEY OUT 20 NM- CRAIG KEY TO THE WEST END OF THE 7 MILE BRIDGE OUT 20 NM- WEST END OF THE 7 MILE BRIDGE TO KEY WEST OUT 20 NM- OCEAN REEF TO CRAIG KEY 20 TO 60 NM OUT- CRAIG KEY TO THE WEST END OF THE 7 MILE BRIDGE 20 TO 60 NM OUT- WEST END OF THE 7 MILE BRIDGE TO KEY WEST 20 TO 60 NM OUT- KEY WEST TO 20 NM WEST OF DRY TORTUGAS OUT 60 NM- 620 AM EST THU DEC 17 2009 ...STRONG THUNDERSTORMS POSSIBLE STARTING LATE TONIGHT... THIS HAZARDOUS WEATHER OUTLOOK IS FOR THE FLORIDA KEYS AND ADJACENT COASTAL WATERS. .DAY ONE...TODAY AND TONIGHT ISOLATED THUNDERSTORMS WILL BE POSSIBLE TODAY. THE PRIMARY THUNDERSTORM HAZARDS WILL BE CLOUD TO SURFACE LIGHTNING STRIKES AND STRONG GUSTY WINDS. FOR TONIGHT...A DEVELOPING LOW PRESSURE SYSTEM MOVING EASTWARD ACROSS THE NORTHERN GULF OF MEXICO TONIGHT WILL DRAW ABUNDANT LOW LEVEL MOISTURE COMBINED WITH INCREASING INSTABILITY IN THE MIDDLE AND UPPER PORTIONS OF THE ATMOSPHERE...RAISING CONCERN FOR THE POSSIBILITY OF SOME STRONG THUNDERSTORMS AFFECTING THE KEYS AND ADJOINING COASTAL WATERS BEGINNING LATE TONIGHT. SOME OF THESE THUNDERSTORMS WILL BE CAPABLE OF DELIVERING ISOLATED WIND GUSTS IN EXCESS OF 40 MPH IN ADDITION TO FREQUENT CLOUD TO SURFACE LIGHTNING STRIKES...AND PERIODS OF VERY HEAVY RAINFALL. .DAYS TWO THROUGH SEVEN...FRIDAY THROUGH WEDNESDAY THE AREA OF LOW PRESSURE NOW OVER THE WESTERN GULF WILL MOVE RAPIDLY EAST NORTHEASTWARD AS IT DEEPENS AND CROSSES NORTHERN FLORIDA ON FRIDAY MORNING BEFORE MOVING INTO THE WESTERN ATLANTIC FRIDAY AFTERNOON...THEN REACHING SOUTH OF CAPE HATTERAS LATE FRIDAY NIGHT. THIS SYSTEM WILL DRAG A STRONG COLD FRONT SOUTHWARD ACROSS THE FLORIDA PENINSULA FRIDAY EVENING...REACHING THE FLORIDA KEYS BEFORE SUNRISE ON SATURDAY. AHEAD OF THIS FRONT FRONT...SQUALL LINES WILL MOVE ACROSS THE KEYS DURING FRIDAY AND FRIDAY NIGHT. THUNDERSTORMS WITHIN ANY OF THESE SQUALL LINES WILL BE CAPABLE OF DELIVERING WIND GUSTS IN EXCESS OF 40 MPH...VERY HEAVY RAINFALL...AND FREQUENT AND DANGEROUS LIGHTNING STRIKES. THERE IS ALSO THE CHANCE OF ONE OR TWO SEVERE THUNDERSTORMS AS WELL AS THE POSSIBILITY OF A TORNADO IMPACTING THE KEYS AS WELL. THIS THREAT WILL END LATE FRIDAY NIGHT AS THE COLD FRONT PASSES THROUGH THE KEYS. WINDS ANS SEAS WILL INCREASE ACROSS ALL WATERS ON FRIDAY AS THE STORM OVER THE GULF OF MEXICO INTENSIFIES. SOUTH TO SOUTHWEST WINDS BETWEEN 15 AND 20 KNOTS ON FRIDAY WILL INCREASE TO NEAR 20 KNOTS FRIDAY AFTERNOON. WINDS WILL CLOCK TO NORTHWEST AND INCREASE TO BETWEEN 20 AND 25 KNOTS BEHIND THE COLD FRONT LATE FRIDAY NIGHT. NORTHWEST TO NORTH WINDS IN EXCESS OF 20 KNOTS ARE EXPECTED THROUGH AT LEAST SUNDAY. A SMALL CRAFT ADVISORY MEANS THAT WIND SPEEDS OF 20 TO 33 KNOTS...AND/OR SEAS 7 FEET OR HIGHER...ARE EXPECTED TO PRODUCE HAZARDOUS CONDITIONS FOR SMALL CRAFT. INEXPERIENCED MARINERS...ESPECIALLY THOSE OPERATING SMALLER VESSELS SHOULD AVOID NAVIGATING IN THESE CONDITIONS. OTHERWISE...NO HAZARDOUS WEATHER IS EXPECTED. .SPOTTER INFORMATION STATEMENT... SPOTTERS ARE REQUESTED TO MONITOR THE WEATHER AND SELF ACTIVATE IF NEEDED LATE TONIGHT. FUTTERMAN
The office that day
Everything else NWS Key West, FL issued on the same UTC day.
| Issued | Product | Office | Counties | Lasted |
|---|---|---|---|---|
| Dec 18, 1:24 AM EST | Small Craft Advisory | KEY | 40 hr | |
| Dec 18, 1:54 AM EST | Special Marine Warning | KEY | 66 min | |
| Dec 18, 2:24 AM EST | Special Marine Warning | KEY | 66 min | |
| Dec 18, 3:02 AM EST | Special Marine Warning | KEY | 58 min | |
| Dec 18, 3:22 AM EST | Special Marine Warning | KEY | 53 min | |
| Dec 18, 3:35 AM EST | Special Marine Warning | KEY | 55 min | |
| Dec 18, 4:02 AM EST | Special Marine Warning | KEY | 58 min | |
| Dec 18, 4:23 AM EST | Special Marine Warning | KEY | 67 min | |
| Dec 18, 4:29 AM EST | Severe Thunderstorm Warning | KEY | Monroe | 46 min |
| Dec 18, 4:33 AM EST | Special Marine Warning | KEY | 57 min | |
| Dec 18, 5:04 AM EST | Special Marine Warning | KEY | 26 min | |
| Dec 18, 5:24 AM EST | Special Marine Warning | KEY | 66 min | |
| Dec 18, 5:36 AM EST | Special Marine Warning | KEY | 54 min | |
| Dec 18, 6:29 AM EST | Special Marine Warning | KEY | 31 min | |
| Dec 18, 6:33 AM EST | Special Marine Warning | KEY | 57 min | |
| Dec 18, 7:32 AM EST | Special Marine Warning | KEY | 58 min | |
| Dec 18, 8:27 AM EST | Special Marine Warning | KEY | 2 hr | |
| Dec 18, 8:32 AM EST | Special Marine Warning | KEY | 58 min | |
| Dec 18, 8:53 AM EST | Severe Thunderstorm Warning | KEY | Monroe | 37 min |
| Dec 18, 9:31 AM EST | Special Marine Warning | KEY | 59 min | |
| Dec 18, 10:50 AM EST | Tornado Warning | KEY | Monroe | 10 min |
| Dec 18, 11:42 AM EST | Special Marine Warning | KEY | 63 min | |
| Dec 18, 12:57 PM EST | Special Marine Warning | KEY | 63 min | |
| Dec 18, 1:49 PM EST | Special Marine Warning | KEY | 56 min | |
| Dec 18, 2:40 PM EST | Special Marine Warning | KEY | 50 min | |
| Dec 18, 2:55 PM EST | Areal Flood Advisory | KEY | Monroe | 110 min |
| Dec 18, 3:27 PM EST | Special Marine Warning | KEY | 63 min | |
| Dec 18, 4:26 PM EST | Special Marine Warning | KEY | 64 min | |
| Dec 18, 5:16 PM EST | Special Marine Warning | KEY | 59 min | |
| Dec 18, 5:20 PM EST | Severe Thunderstorm Warning | KEY | Monroe | 40 min |
| Dec 18, 5:26 PM EST | Special Marine Warning | KEY | 64 min | |
| Dec 18, 6:12 PM EST | Special Marine Warning | KEY | 63 min | |
| Dec 18, 6:26 PM EST | Special Marine Warning | KEY | 64 min |
Nearby
Special Marine Warnings in Florida, 2009Every special marine warning in 2009
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.